Arizona, 2008

Flash Flood in Arizona, July 14, 2008

July 14, 2008 · NWS PSR · 1 event in 1 county or zone

Thunderstorms and very heavy rain struck parts of southern Gila County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms and very heavy rain struck parts of southern Gila County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 10:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 10:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST MON JUL 14 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A VERY MOIST AIRMASS ACROSS ARIZONA WILL KEEP PLENTY OF CLOUDS
AROUND WITH RELATIVELY COOL AFTERNOON HIGHS. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...WITH LOCALLY HEAVY
RAINFALL. MUCH OF SOUTHEAST CALIFORNIA WILL REMAIN DRY TODAY. THE
AIRMASS IS EXPECTED TO GRADUALLY BECOME DRIER AND WARMER BY THE
MIDDLE OF THE WEEK...AS HIGH PRESSURE ALOFT BUILDS OVER ARIZONA.
THIS WILL REDUCE THE CHANCES OF SHOWERS AND THUNDERSTORMS. WEATHER
MODELS ARE INDICATING THUNDERSTORM ACTIVITY MAY INCREASE THIS
WEEKEND.

&&

.DISCUSSION...
HAVE INCREASED POPS FOR TODAY ACROSS S-CNTRL AZ AND SWITCHED WEATHER
WORDING FROM PROBABILITY TO COVERAGE WORDING. HAVE ALSO HIGHLIGHTED
POTENTIAL FOR LOCALLY HEAVY RAIN THIS AFTERNOON/EVENING IN THE
ZONES/GRIDS.

LOOKING AT 12Z UPPER AIR DATA...KPSR SOUNDING IS EXCEPTIONALLY MOIST
WITH A PRECIPITABLE WATER JUST OVER TWO INCHES. MID SHIFT LOWERED
HIGH TEMPERATURES FOR TODAY...WHICH LOOKS TO BE A GOOD CALL. THE
LOWER TEMPERATURES WILL PUT A BIT OF A LID ON CAPE/INSTABILITY
GETTING OUT OF CONTROL. EVEN STILL...MODEST WARMING GIVES CAPE
VALUES NEAR 1000. MAIN FACTOR IN INCREASING POPS FOR TODAY WAS BASED
ON LATEST WATER VAPOR AND IR SATELLITE IMAGERY. HARD TO ASSESS...BUT
APPEARS THAT THERE ARE STILL SEVERAL SMALL
CIRCULATIONS/PERTURBATIONS IN THE SWLY FLOW. LOOKING BACK AT
YESTERDAY...APPEARS THAT IT WAS ONE OF THESE SMALL WAVES WHICH
HELPED KICK-OFF CONVECTION. WITH A SIMILAR FLOW...AND GIVEN THE
AIRMASS...FELT POPS NEEDED TO BE HIGHER. PRECIPITABLE WATER NEAR 2
INCHES NECESSITATED HEAVY RAIN WORDING. WOULD CONSIDER A FLASH FLOOD
WATCH...BUT NOT SOLD THAT CONVECTIVE COVERAGE WOULD BE WIDESPREAD
ENOUGH TO WARRANT IT. WILL CONTINUE TO MONITOR THAT THOUGH THROUGH
THE DAY.

PREVIOUS DISCUSSION...
OTHERWISE...THE QUESTION FOR TODAY IS...HOW CONVECTIVELY ACTIVE WILL
IT GET? OVER SOUTH CENTRAL ARIZONA...CONSIDERABLE CONVECTIVE DEBRIS
CLOUDS LINGERING INTO THE MORNING HOURS...ALONG WITH MUCH COOLER
SURFACE TEMPERATURES TEND TO STABILIZE THE ATMOSPHERE SOMEWHAT.
HOWEVER...THERE IS STILL SOME UPPER LEVEL WEAKNESS (300 MB AND
ABOVE) OVER THE EASTERN HALF OF AZ THAT COULD SUPPORT ANOTHER ROUND
OF MOUNTAIN THUNDERSTORMS LATER IN THE DAY. WESTWARD MOVING OUTFLOW
BOUNDARIES FROM THIS CONVECTION COULD TRIGGER CENTRAL DESERT
CONVECTION BY EVENING...INCLUDING PHOENIX. UPPER LEVEL SPEED
DIVERGENCE...OR REAR ENTRANCE JET DYNAMICS...IS FORECAST OVER THE
EASTERN MOGOLLON RIM AND WHITE MOUNTAINS TODAY. IN OTHER WORDS...15
KNOT 250 MB WINDS OVER CASA GRANDE ACCELERATE ANTI-CYCLONICALLY INTO
A 45 KNOT JET MAX OVER NORTHWEST NEW MEXICO THIS AFTERNOON...WEAKER
ON TUESDAY.

OVER SOUTHEAST CA AND SOUTHWEST AZ...NOT MUCH UPPER LEVEL SUPPORT IS
EXPECTED THOUGH VERY HUMID CONDITIONS COULD STILL PROVIDE A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY...
MAINLY OVER THE HIGHER TERRAIN.

WEDNESDAY AND THURSDAY...
LOW LEVEL MONSOON MOISTURE WILL BE THINNING SOMEWHAT. THEREFORE ONLY
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
OVER SOUTHWEST AND SOUTH CENTRAL AZ ARE EXPECTED.

FRIDAY AND SATURDAY...
A WEAKENING INVERTED TROF MOVING NORTH FROM MEXICO COULD TRIGGER
ANOTHER ROUND OF WIDESPREAD CONVECTION OVER SOUTH CENTRAL...AND
PARTS OF SOUTHWEST AZ. AND...A LARGER UPPER LEVEL INVERTED TROF IS
FORECAST TO MOVE TOWARD AZ FROM WEST TEXAS THIS WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX/KIWA AND SURROUNDING
AIRFIELDS...SHOWERS ARE CONTINUING TO DEVELOP TO THE NORTHWEST OF
THE PHOENIX METRO AREA...WITH THUNDERSTORM DEVELOPMENT OFF TO AN
EARLY START TODAY IN THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.
PLENTIFUL MOISTURE REMAINS TODAY...SO THUNDERSTORM ACTIVITY IS
CERTAINLY A POSSIBILITY FOR THE LOWER DESERT FLOORS. IT APPEARS THE
FAVORED AREAS WILL BE TO THE NORTH AND EAST OF THE GREATER PHOENIX
AREA THIS AFTERNOON. HAVE OPTED TO KEEP MENTION OF T-STORMS AND WIND
SHIFTS ASSOCIATED WITH OUTFLOW OUT OF THE TAFS FOR NOW...DUE TO
UNCERTAINTY OF TIMING AND LOCATION...BUT WILL AMEND IF TRENDS LEAD
TO INCREASED CONFIDENCE OF THUNDERSTORM ACTIVITY IN THE PHOENIX
METRO AREA.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...KNYL/KBLH AND KIPL...
THE MAIN THREAT FOR PRECIPITATION WILL STAY TO THE EAST OF THE LOWER
CO RIVER TODAY AND TONIGHT...WITH ONLY A SLIGHT CHANCE FOR MAINLY
AFTERNOON/EVE STORMS ACROSS THE AREA. WINDS WILL FAVOR THE SOUTH
GENERALLY LESS THAN 20 MPH TODAY...WITH A TENDENCY TO TURN MORE TO
THE SOUTHWEST OR WEST AFTER 22Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
CONVECTIVE ACTIVITY WILL GENERALLY TREND DOWN TUESDAY THROUGH
THURSDAY...ESPECIALLY FROM THE COLORADO RIVER WESTWARD. TEMPERATURES
WILL RISE BACK TO NEAR NORMAL LEVELS...WITH RH VALUES TREND DOWN
SLOWLY...THOUGH SIGNIFICANT DRYING IS NOT EXPECTED OVER THE
SOUTH-CENTRAL ARIZONA. MODELS HINTING THAT MOISTURE LEVELS COULD
INCREASE AGAIN TOWARD NEXT WEEKEND...WHICH WILL BEAR MONITORING.
OTHERWISE NO SIGNIFICANT FIRE WEATHER CONCERNS AT THIS TIME.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/VASQUEZ
AVIATION...ROGERS
FIRE WEATHER...CB
Hazardous weather outlook, Jul 14, 9:12 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
912 AM MST MON JUL 14 2008

AZZ021>023-026>028-150400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
912 AM MST MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARD IS LOCALLY HEAVY RAIN WHICH MAY LEAD TO
THE FLOODING OF ROADS...STREAMS...WASHES AND LOW LYING AREAS.
STRONGER THUNDERSTORMS CAN ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS
OF 40 MPH....AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS GREATER THAN 40 MPH...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-150400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
912 AM MST MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE
PRIMARY HAZARD WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO
FLOODING OF AREA ROADS...STREAMS...WASHES AND LOW LYING AREAS. IN
ADDITION...STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WITH THE PRIMARY HAZARD LOCALLY HEAVY
RAIN. STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF
40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-150400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
912 AM MST MON JUL 14 2008 /912 AM PDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARD WILL BE BRIEF HEAVY
RAIN. STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS IN EXCESS OF 45 MPH...BLOWING DUST AND SAND...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. THE PRIMARY
HAZARDS WILL BE BRIEF HEAVY RAIN...GUSTY WINDS GREATER THAN 45
MPH...BLOWING DUST AND SAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ/HV

In the hours before

Special weather statement, Jul 14, 1:16 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
116 PM MST MON JUL 14 2008

AZZ022>024-028-142300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...BUCKEYE...WICKENBURG...CAREFREE...
CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...
MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE...
MIAMI...SAN CARLOS...SUPERIOR...ALSO INCLUDING APACHE...
BARTLETT...CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE
116 PM MST MON JUL 14 2008

...ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON...

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER PORTIONS OF SOUTH
CENTRAL ARIZONA THIS AFTERNOON. THE AIR MASS IS EXTREMELY MOIST...AND
STEERING WINDS ARE VERY WEAK...SO STORMS WILL BE SLOW-MOVING AND
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...ON THE ORDER OF 1 TO 2
INCHES PER HOUR. RAINFALL OF THIS MAGNITUDE AND RATE WOULD RESULT IN
SIGNIFICANT URBAN AND SMALL STREAM FLOODING. IN ADDITION TO THE LOCALLY
HEAVY RAINFALL...GUSTY WINDS TO 45 MPH AND CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED WITH STORMS.

DURING THE EARLY AFTERNOON...STORMS WILL BE MOST NUMEROUS OVER THE
HIGHER TERRAIN OF NORTH-CENTRAL AND NORTHEAST MARICOPA COUNTY...AS
WELL AS SOUTHERN GILA COUNTY. AS THE AFTERNOON PROGRESSES...STORMS
WILL BECOME MORE NUMEROUS OVER LOWER DESERT LOCALES...ESPECIALLY
EAST-CENTRAL MARICOPA COUNTY AND NORTHEAST PINAL COUNTY. AS FAR AS
THE GREATER PHOENIX METRO IS CONCERNED...THE NORTH AND EAST
PORTIONS...INCLUDING SCOTTSDALE...EAST MESA...AND FOUNTAIN HILLS...
APPEAR TO HAVE THE BEST CHANCE FOR STORMS.

PEOPLE IN METRO PHOENIX...GLOBE...MIAMI...AND OTHER COMMUNITIES IN
SOUTH-CENTRAL ARIZONA ARE ENCOURAGED TO LISTEN FOR POSSIBLE
STATEMENTS...ADVISORIES...AND WARNINGS FROM THE NATIONAL WEATHER
SERVICE CONCERNING THIS WEATHER SITUATION.

The radar

The Phoenix radar (KIWA), 69 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
July 14, 2:00 PM MST to 4:00 PM MST
Where
Gila County, 10 mi SE of Punkin Center to 6.83 mi NW of Government Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.768, -111.197

Washes and low spots flooded after very heavy rains struck the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117439.